Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 130, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 9, 2005, 12:59 AM CDT for Polk County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2005, 12:59 AM CDT (05:59 UTC)
- Expired
- Jun 9, 2005, 1:35 AM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Polk County, IA
The radar
The Des Moines radar (KDMX), 16 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 822 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 090559 SVRDMX IAC153-090630- /O.NEW.KDMX.SV.W.0130.050609T0559Z-050609T0630Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1259 AM CDT THU JUN 9 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN POLK COUNTY IN CENTRAL IOWA. * UNTIL 130 AM CDT. * AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WEST DES MOINES...OR 8 MILES SOUTHWEST OF DES MOINES...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DES MOINES INTERNATIONAL AIRPORT BY 105 AM CDT. NEAR DES MOINES BY 110 AM CDT. 6 MILES SOUTH OF DES MOINES MORNINGSTAR AIRPORT BY 115 AM CDT. NEAR PLEASANT HILL BY 125 AM CDT. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4165 9380 4151 9379 4152 9343 4166 9350 $$ RUSSELL
2 follow-up statements
000 WWUS53 KDMX 090619 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 118 AM CDT THU JUN 9 2005 IAC153-090630- /O.CON.KDMX.SV.W.0130.000000T0000Z-050609T0630Z/ POLK IA- 118 AM CDT THU JUN 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN POLK COUNTY UNTIL 130 AM CDT... AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER DES MOINES...AND MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR PLEASANT HILL BY 130 AM CDT. THE LOCATIONS OF DES MOINES INTERNATIONAL AIRPORT AND DES MOINES MORNINGSTAR AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4165 9380 4151 9379 4152 9343 4166 9350 $$ RUSSELL
000 WWUS53 KDMX 090635 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 135 AM CDT THU JUN 9 2005 IAC153-090645- /O.EXP.KDMX.SV.W.0130.000000T0000Z-050609T0630Z/ POLK IA- 135 AM CDT THU JUN 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN POLK COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 133 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4165 9380 4151 9379 4152 9343 4166 9350 $$ RUSSELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:35 PM CDT, 9 hours 24 minutes earlier.
Area forecast discussion, Jun 8, 3:35 PM CDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT WED JUN 8 2005 .DISCUSSION... THE SGFNT COMPLEX THAT ORIGINATED IN WY YDA HAS PUSHED OUT OF THE CWA WITH AN EXPANSIVE OUTFLOW BNDRY PUSHING WELL S THRU MO. QUASI-DRYLN SITTING IN THE MO RVR VLY IS DIVIDING THE WELL WORKED AMS FM MUCH DRIER AIR TO OUR W. SHORTER RANGE MDLS ARE NOT MUCH HELP...BUT HAVE TRENDED ALG WITH THE NAM FOR THE TIME BEING. WE HAVE ESSENTIALLY KEPT THE OVERNGT PCPN FREE FIGURING THE OUTFLOW WL BE THE MAIN FOCUS TNGT TO OUR S/SW AS THE LLJ KICKS IN. WITH THE UPR TROF NOT MOVING MUCH THRU THE WKEND...THE UPR MIDWEST WL REMAIN UNDER THE GUN FOR SVRL MORE COMPLEXES. THE SRN END OF THE BNDRY TO OUR W IS XPCD TO LIFT NWD ACRS KS AND CNTRL NEB TNGT AND TMR WITH THE NRN END PIVOTING INTO SRN MN. BY MIDDAY TMR...THE BNDRY SHOULD BE E/W ALG THE SD/MN TMR. HENCE WE ARE BACK IN THE WRM SECTOR. WE HAVE SML CHCS GOING FOR TMR WITH A BTR THREAT TMR NGT OF A COMPLEX OVR AT LEAST THE NWRN THIRD. FROM THEN ON...THINGS GET VRY MUDDED DEPENDING ON THE OUTFLOW INTERACTIONS. BUT THE MSG IS CLEAR...MORE PDS OF TSTMS THRU THE WKEND. THE WRN TROF IS FINALLY EXPCD TO CLR TO OUR E BY TUE WITH NEG PCPN THEREAFTER. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && MYERS
Hazardous weather outlook, Jun 8, 9:09 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 909 PM CDT WED JUN 8 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-100215- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 909 PM CDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP LATE TONIGHT AND MOVE BACK INTO THE WESTERN AND CENTRAL PORTIONS OF IOWA OVERNIGHT. A FEW STORMS MAY PRODUCE A WIND THREAT WITH SPORADIC THREE QUARTERS TO ONE INCH HAIL. ISOLATED POCKETS OF HEAVY RAIN MAY OCCUR WITH A FEW STORMS ALONG THE IOWA AND MISSOURI BORDER YET OVERNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PATTERN THROUGH THE END OF THE WEEK WILL CHANGE LITTLE AS A FRONTAL BOUNDARY STALLS OVER OR NEAR IOWA. THIS FRONT WILL MAINTAIN THUNDERSTORM CHANCES INTO THE WEEKEND...WITH THE CONTINUED THREAT OF SEVERE WEATHER AND HEAVY RAINS. RAINFALL MAY REACH OR EXCEED SEVERAL INCHES BY THE TIME THE SYSTEM FINALLY EXITS THE REGION EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY OCCASIONALLY BE NEEDED INTO THE WEEKEND. REV
In the hours before
Special weather statement, Jun 8, 7:54 PM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 754 PM CDT WED JUN 8 2005 IAZ057>058-070>071-081>082-090200- ADAIR-ADAMS-AUDUBON-CASS-GUTHRIE-UNION- 754 PM CDT WED JUN 8 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 439 FOR THE FOLLOWING AREA... IN IOWA THIS CANCELS 6 COUNTIES IN SOUTH CENTRAL IOWA UNION... IN SOUTHWEST IOWA ADAIR... ADAMS... CASS... IN WEST CENTRAL IOWA AUDUBON... GUTHRIE... THIS INCLUDES THE CITIES OF...AUDUBON...GUTHRIE CENTER... GREENFIELD...CORNING...CRESTON AND ATLANTIC. IAZ092>093-090200- RINGGOLD-TAYLOR- 754 PM CDT WED JUN 8 2005 ...TORNADO WATCH NUMBER 439 REMAINS VALID UNTIL 9 PM CDT FOR THE FOLLOWING AREA... IN IOWA THIS WATCH INCLUDES 2 COUNTIES IN SOUTH CENTRAL IOWA RINGGOLD... IN SOUTHWEST IOWA TAYLOR... THIS INCLUDES THE CITIES OF...BEDFORD AND MOUNT AYR. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 10:12 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe | 37 min |
| Jun 8, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 52 min |
| Jun 9, 12:42 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.